1. Health

The Dangers of Poppy Seed Tea

A Recipe for Disaster

By

Updated April 30, 2014

Poppy seeds may seem harmless, but poppy seed tea can be a recipe for disaster. Parents must be aware of this potentially dangerous use of the poppy plant and poppy seeds.

Why Are Poppies Popular with Teens?

The poppy plant, more specifically the Opium poppy or Papaver somniferum, is where we get opiates. Opiates have been used successfully to control pain, but they are also abused because of their mind-altering effects. The opiates that come from the poppy plant include morphine, opium, heroin and codeine. Opiates, after they enter the body, stimulate their receptors in the brain. When the opiate receptors are activated, it causes a hormonal release leading to a rush of pleasure and then hours of feeling content, relaxed or “high.” Because some of these receptors are in the “reward center” of the brain, the brain starts to want to repeat the positive stimulation, leading to addiction.

The opiates not only cause pain relief or a sense of relaxation. Opiates can cause drowsiness and constipation. Opiates can also cause a depression of the respiratory system, meaning that the drive to breathe lessens. Too much of an opiate can cause respiratory arrest and death because of this one mechanism of action alone.

I Heard That if I Eat a Poppy Seed Bagel...

The poppy pods, poppy straw (pods and stem) and/or the poppy seeds are used to create a poppy tea. The dried pods ground into a powder and steeped in water, or even just poppy seeds made into a tea in a similar way, can be used as a way to extract the opioids from the poppy. The tea is drank to get the opioid high. Although the pods tend to have a higher concentration of opioid, poppy seeds can also be prepared to get a similar high.

Eating poppy seeds have, in fact, caused individuals to fail urine drug screenings. In the past, even modest amounts of poppy seeds have cause people to test positive for morphine, one of the opioids that are contained in the poppy. The Department of Health and Human Services (DHHS), who sets the cutoff values for drug testing, has addressed this issue. DHHS increased the threshold for detecting opiate metabolites in urine to help prevent these false positives -- so you or your teen can safely enjoy a poppy seed bagel!

Poppy seeds are not created equal, and everyone processes them differently. Poppy seeds can vary in their concentrations of codeine and morphine, meaning that the strength of the tea made by one crop of seed can be quite different if it is made from another crop of seed. Additionally, how one person metabolizes the poppy seed is not how someone else will metabolize the same seed. One study gave poppy seeds to volunteers, and there was a big variation in how much codeine and morphine was excreted in their urine.

The Dangers of Poppy Seed Tea

Opioids are dangerous. They are highly addictive, and addiction has destroyed many lives. Additionally, the suppression of the respiratory system that opioids can cause can lead to death by respiratory arrest after an overdose of the drug. Because it is almost impossible to tell what the concentration of the active drugs might be in any one crop of poppy pods or poppy seeds, it is impossible to “control” the drug enough to avoid overdose.

Poppy tea can be addictive and can be deadly. There have been a number of documented cases of death from the use of poppy tea. One study from Denmark notes seven deaths contributed to the use of poppy tea. In 2003, a teen from California died from the use of poppy seed tea. Although he had used the tea before, the concentration of opiate in the seeds can vary. He was shown to have had a morphine overdose through testing done after he had died. Another death from poppy seed tea was reported in March 2009. The University of Colorado student's death was also ruled as a morphine overdose. His roommates said they had no idea that the tea could be deadly.

As awareness increases about poppy seed tea, we will learn more about its use and its dangers. If your teen is brewing tea with poppy seeds, it is not a fad but a dangerous practice that could kill. Seek help from your pediatrician, a counselor or your local drug and alcohol treatment center if you suspect your teen is using this or any other drug. Teen drug use is difficult for parents to address on their own, so don't hesitate to get help from those who have experience with the issue.

Sources:

Bruhn, JG and Nyman U. A note on the morphine content of lanced poppy capsules purchased as "dried flowers". Bulletin on Narcotics. 33(2):41-44, 1981.

CU Student Dies Brewing Poppy Tea. TheDenverChannel.com March 28, 2009. http://www.thedenverchannel.com/news/18977064/detail.html

Darke, S and Zador, D. Fatal Heroin 'Overdose': A Review. Addiction. 91(12): 1765-1772, 1996.

Hayes, LW, Krasselt, WG, and Mueggler, PA. Concentrations of morphine and codeine in serum and urine after ingestion of poppy seeds. Clinical Chemistry, 33: 806-808, 1987.

Mind Over Matter: Teacher's Guide – Opiates. National Institute on Drug Abuse. http://teens.drugabuse.gov/mom/tg_opi1.php

Pelders, MG and Ros, JJW. Poppy Seeds: Differences in Morphine and Codeine Content and Variation in Inter- and Intra-Individual Excretion. 41(2), 1996.

Steentoft, A, Kaa, E, and Worm, K. Fatal Intoxications in Denmark Following Intake of Morphine from Opium Poppies. International Journal of Legal Medicine, 100(3), 1988.

©2014 About.com. All rights reserved.

We comply with the HONcode standard
for trustworthy health
information: verify here.